MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01384, 3005168196-2020-01385, 3005168196-2020-01387, 3005168196-2020-01388, 3005168196-2020-01389, 3005168196-2020-01390.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for an arteriovenous malformation (avm) using penumbra smart coils (smart coils), penumbra smart coil detachment handle (handle), a benchmark 6f 071 delivery catheter (benchmark), and non-penumbra microcatheter.During the procedure, the physician advanced five smart coils separately into the avm and clicked on the handle.It was reported that the physician switched to a second handle after experiencing this issue with two to three smart coils; however, the second handle failed to detach the remaining smart coils.The pusher assembly of each smart coil indicated the smart coil was detached correctly, but both handle failed to detach five smart coils.Therefore, the smart coils and handle were removed.The procedure was completed using non-penumbra smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated and damaged on the proximal end of the pusher assembly.The pusher assembly had a bend on its proximal shaft.The embolization coil was intact with the pusher assembly.During functional testing, the smart coil was detached using the returned handle without an issue.Conclusions: evaluation of the second returned smart coil revealed that the pet lock was separated and damaged on the proximal end of the pusher assembly, and the embolization coil was intact with the pusher assembly.If the proximal end of the pusher assembly is forcefully inserted into a handle, the proximal end of the pet lock may become damaged.If this occurs, the pull tube may not retract completely when the handle is actuated, and the embolization coil will not detach.Further evaluation revealed bends and kinks along the pusher assembly and offset coil winds.This damage may be incidental to the reported complaint.Evaluation of the third returned smart coil revealed that the pet lock was separated and damaged on the proximal end of the pusher assembly, and the embolization coil was intact with the pusher assembly.If the proximal end of the pusher assembly is forcefully inserted into a handle, the proximal end of the pet lock may become damaged.If this occurs, the pull tube may not retract completely when the handle is actuated, and the embolization coil will not detach.Further evaluation revealed a bend on the pusher assembly.This damage was likely incidental to the reported complaint.Evaluation of the fifth returned smart coil revealed that the pet lock was separated and damaged on the proximal end of the pusher assembly, and the embolization coil was intact with the pusher assembly and dried blood was within the ddt.If the proximal end of the pusher assembly is forcefully inserted into a handle, the proximal end of the pet lock may become damaged.If this occurs, the pull tube may not retract completely when the handle is actuated, and the embolization coil will not detach.Further evaluation revealed bends and kinks along the pusher assembly and offset coil winds.This damage may be incidental to the reported complaint.Evaluation of the returned handle revealed an undamaged, functional device.During functional testing, the handle successfully detached second and third smart coils without an issue.While attempting to detach fifth smart coil, the handle was actuated, and the proximal end of the pusher assembly became stuck within the handle, and the embolization coil did not detach due to the coagulated blood.The nose cone was removed from the handle body and the pet lock was observed to be further damaged on the proximal end of the pusher assembly.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2020-01384; 3005168196-2020-01385; 3005168196-2020-01387; 3005168196-2020-01388; 3005168196-2020-01389; 3005168196-2020-01390.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10497023
Report Number3005168196-2020-01386
Device Sequence Number11434782
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2025
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF97579
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer10/21/2020
Initial Report FDA Received Date09/04/2020
Supplement Report FDA Received Date11/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005